BOSTON (WBZ NewsRadio) — The new internet 'Benadryl Challenge' is sending teens to the hospital, and has lead to at least one death.
The challenge involves teenagers intentionally consume too much of the drug in hopes of hallucinating, which is dangerous according to Dr. Michael Rich of Boston Children's Hospital.
"We have to be aware of what our kids are doing in the digital space, they don't have the judgement to think through the potential outcomes of this," Dr. Rich said. "In fact, the danger is part of it, the sensation seeking."
Since it can be difficult for parents to monitor their children's social media habits, Dr. Rich suggests a different approach.
"Parents need to change their attitude from policing to teaching, to mentoring, to helping the kids function in this space effectively and safely," Dr. Rich said. "Rather than busting them for doing the wrong thing."
High doses of Benadryl can cause an irregular heartbeat, which may lead to the heart completely stopping.
WBZ NewsRadio's Matt Shearer (@MattWBZ) reports